Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 81, NWS Phoenix, AZ

July 25, 2021Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2021, 12:11 PM MST for Gila County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2021, 12:11 PM MST (19:11 UTC)
Expired
Jul 25, 2021, 4:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:32 PM MSTFLASH FLOOD1 Se Globe, AZSIGNIFICANT FLOW THROUGH PINAL CREEK AT BEER TREE CROSSING AND JESS HAYES RD. IN GLOBE.
Jul 25, 12:40 PM MSTFLASH FLOOD3 Wsw Miami, AZ**DELAYED REPORT** ROCKSLIDE AFTER HEAVY RAIN AND RUNOFF ONTO US60 AT MILEPOST 241.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS55 KPSR 251911
FFWPSR
AZC007-252315-
/O.NEW.KPSR.FF.W.0081.210725T1911Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1211 PM MST Sun Jul 25 2021

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Telegraph burn scar in...
  Gila County in east central Arizona...

* Until 415 PM MST.

* At 1211 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Telegraph Burn Scar. Between 0.5 and 1.5 
  inches of rain have fallen. Additional rainfall amounts up to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Telegraph
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Telegraph Burn Scar.

* Some locations that will experience flash flooding include...
  Globe, Miami, Central Heights-Midland City, Claypool and 
  Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
      3321 11068 3327 11091

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
3 follow-up statements
770 
WGUS75 KPSR 252031
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
131 PM MST Sun Jul 25 2021

AZC007-252315-
/O.CON.KPSR.FF.W.0081.000000T0000Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
131 PM MST Sun Jul 25 2021

...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT 
UNTIL 415 PM MST THIS AFTERNOON FOR GILA COUNTY...

At 131 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over the Telegraph Burn Scar. Between 0.5 and 1.5 inches of 
rain have fallen. Additional rainfall amounts up to 0.5 inches are 
possible in the warned area. Flash flooding is ongoing with Skywarn 
spotters reporting significant rises in both Bloody Tanks Wash and 
Pinal Creek.



HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Telegraph Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Telegraph Burn Scar.

Some locations that will experience flash flooding include...
  Globe, Miami, Central Heights-Midland City, Claypool and 
  Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
      3321 11068 3327 11091

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
085 
WGUS75 KPSR 252156
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
256 PM MST Sun Jul 25 2021

AZC007-252315-
/O.CON.KPSR.FF.W.0081.000000T0000Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
256 PM MST Sun Jul 25 2021

...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT 
UNTIL 415 PM MST THIS AFTERNOON FOR GILA COUNTY...

At 256 PM MST, Though rainfall has decreased from earlier, runoff in 
area washes is expected to continue.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Telegraph Burn Scar.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of areas in and around
         the Telegraph Burn Scar including washes that run
         through Globe, Miami, and Claypool.

Some locations that will experience flash flooding include...
  Globe, Miami, Central Heights-Midland City, Claypool and 
  Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
      3321 11068 3327 11091

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AJ
072 
WGUS75 KPSR 252317
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
417 PM MST Sun Jul 25 2021

AZC007-252327-
/O.EXP.KPSR.FF.W.0081.000000T0000Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
417 PM MST Sun Jul 25 2021

...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR HAS EXPIRED FOR 
GILA COUNTY...

The heavy rain has ended and flood waters have receded. However, 
lingering runoff is likely in the washes. Please continue to heed 
remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM MST Monday for a 
portion of south central Arizona.

LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
      3321 11068 3327 11091

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:03 AM MST, 7 hours 8 minutes earlier.

Area forecast discussion, Jul 25, 5:03 AM MST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
503 AM MST Sun Jul 25 2021

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
A low pressure system will continue to drift across Arizona into SE
California early this week. With abundant moisture in place, showers
and thunderstorms will be efficient rain producers capable of heavy
amounts and localized flash flooding. However as the low pressure
system lifts out of the region, much warmer and drier weather will
temporarily return to the area during the middle of the week.
Another wave of low pressure may affect the region during the end of
the week bringing a return to more widespread shower and
thunderstorm activity.

&&

.DISCUSSION...
The center of an upper low has moved into far eastern Arizona early
this morning with numerous convectively enhanced vorticity centers
spinning around the periphery of the entire larger circulation.
Closest to the forecast area, the most notable MCVs are hovering
over northern Pima County, as well as descending south from Yavapai
County. Despite 00Z soundings showing decidedly moist adiabatic
profiles, forced ascent and small perturbations associated with
these features are tapping rich midlevel moisture and releasing the
remaining minimal MUCape (200-500 J/kg). 00Z HREF members
(particularly the WRF-ARW) have been capturing this evolution
accurately, and agree on these 2 MCV features consolidating over SW
Maricopa County early this morning. Fortunately, the unusually moist
environment has tempered any available instability limiting
convective potential. On the other hand, the unusually moist
environment is creating highly efficient rainfall rates in otherwise
pedestrian showers. Given this facet along with very wet antecedent
soils, will continue with Flash Flood Watch today though impacts may
be more muted and localized versus previous days.

The aforementioned upper low will drift directly over south-central
Arizona this afternoon into an environment that can only be
characterized as anomalously moist (00Z soundings near daily
maximums), yet highly overturned and convectively contaminated. Much
like the past several days, cloud cover should inhibit surface
insolation; however, persistent lift associated with the numerous
vorticty centers acting on the very juicy midlevel moisture profiles
will support scattered showers through much of central Arizona.
Likely the stronger, more robust deep convection will be relegated
to northern Arizona where a shortwave from southern Utah will become
absorbed into the southern Arizona low, and aligned favorably into
the 250mb right rear jet entrance region. CAMs are almost entirely
in agreement showing a well defined convective system charging
through Mohave County and potentially clipping La Paz and Riverside
counties this evening. NBM POPs in a 60-70% range in these areas
seem acceptable given the setup.

During the first part of the week, the upper low will migrate from
southern Arizona into the Los Angeles basin while the subtropical
ridge strengthens and expands into the central plains. This
evolution should bring a more subsident regime into the forecast
area as well as reintroducing a warmer elevated mixed layer on top
of the moist boundary layer. Seemingly, enough moisture and lift are
forecast to linger in the western CWA by the NBM to keep 50% or
greater POPs, though HREF members show very little activity
throughout the entire CWA Monday afternoon. Though low level
moisture will not be eliminated, there should be a modest reduction
Tues/Wed such that any showers/storms would be relegated to higher
terrain areas. And even these mountainous areas north and east of
Phoenix may have limited action given the more unfavorable flow
pattern. Nevertheless with the drying trend, temperatures will
rebound much closer to normal during the middle of the week.

Although difficult to assess smaller scale details among global
ensembles, there does appear to be very good agreement in bringing
another well defined closed easterly wave from the western Gulf of
Mexico up to Rio Grande valley into south-central AZ late this week.
While not quite as anomalous as the current weather system, there
are indications this next feature may be somewhat more dynamic than
the typical monsoon easterly wave in so much as the depth and jet
energy associated with the PV center. Certainly, moisture
availability should not be an issue and likely only minor timing and
placement issues will determine the eventual details as NBM POPs are
spread over an extended time frame owing to these uncertainties.

&&

.AVIATION...Updated at 1200Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Weather will continue to bring aviation impacts for at least the
next few hours. Main concerns will be moderate showers, lower
cigs, and temporary reduction in visibility.

Scattered showers across the Phoenix metro are likely to persist
through at least sunrise, but confidence on timing is low. Any
showers impacting the terminals may temporarily drop CIGs to 3K
feet and visibilities as low as 2-3 miles. Anticipating a likely
break in the showers later this morning before another round of
shower activity this afternoon. Unfortunately, confidence in any
specific forecast details is somewhat low. Showers should come to
an end by this evening with CIGs rising to around 8-12K feet.

Southeast California/Southwest Arizona including KIPL and KBLH:
A disturbance moving through the region may bring isolated
showers and thunderstorms across southeast California and
southwest Arizona through early evening. Confidence in timing is
fairly low, but best chance for showers and possibly a
thunderstorm impacting terminals is during the afternoon. CIGs
should remain VFR through the period.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Much drier conditions with temperatures closer normal will be common
during the middle of the week with a potential return to stormy, wet
weather by the weekend. While thunderstorms will be absent from most
areas during the middle of the week, a few storms could impact far
eastern districts though wetting rains may be very isolated. By the
weekend, storm chances in eastern districts increase better than 50%
with a returning threat of heavy rainfall. Otherwise, minimum
afternoon humidity values will range from 15-35% during the middle
of the week and closer to 25-50% into the weekend. Overnight
recovery will be mostly good to excellent in a 40-80% range. Apart
from thunderstorms, winds will favor typical daily upslope/drainage
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ534-537>563.

CA...None.
&&

DISCUSSION...18
AVIATION...Kuhlman
FIRE WEATHER...18

In the hours before

Local storm report, Jul 25, 9:11 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
911 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLASH FLOOD      8 SSW AK-CHIN VILLAGE   32.92N 112.13W
07/25/2021                   PINAL              AZ   TRAINED SPOTTER

            MULTIPLE RUNNING WASHES REPORTED WITH 6-12
            INCHES OF RUNNING WATER OVER WARREN RD IN
            MULTIPLE LOCATIONS.

&&

SB
Local storm report, Jul 25, 9:41 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
941 AM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 NW WADDELL            33.62N 112.41W
07/25/2021                   MARICOPA           AZ   TRAINED SPOTTER

            REPORT OF 4-6 INCHES OF RUNNING WATER OVER
            THE ROAD NEAR LEGACY PARC BLVD AND MAUNA LOA
            LN.

&&

SB
Special weather statement, Jul 25, 11:59 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1159 AM PDT Sun Jul 25 2021

CAZ563-564-566-568-251930-
Chuckwalla Mountains CA-Imperial County West CA-Salton Sea CA-
Chiriaco Summit CA-
1159 AM PDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 1230 PM PDT...

At 1159 AM PDT, Doppler radar was tracking a strong thunderstorm near
North Shore, or 13 miles southwest of Chiriaco Summit. This storm was
nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
North Shore, Salton Sea Beach, Desert Shores and Coolidge Springs.

This includes the following highways...
CA Route 111 between mile markers 59 and 65.
CA Route 86 between mile markers 64 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 11603 3350 11608 3352 11605 3352 11595
      3363 11594 3361 11568 3331 11576 3339 11608
      3342 11608
TIME...MOT...LOC 1859Z 020DEG 2KT 3351 11587

INS
Local storm report, Jul 25, 12:02 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      2 NNE SUN CITY          33.64N 112.27W
07/25/2021                   MARICOPA           AZ   LAW ENFORCEMENT

            MULTIPLE WATER RESCUES REPORTED IN SUN CITY,
            INCLUDING 98TH AVE AND GRANADA, 107TH AVE
            AND MOUNTAIN VIEW, AND 99TH AVE AND BURNS.

&&

JR
Local storm report, Jul 25, 12:08 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1208 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      6 NW AK-CHIN VILLAGE    33.08N 112.17W
07/25/2021                   PINAL              AZ   DEPT OF HIGHWAYS

            HWY 238 CLOSED WEST OF MARICOPA.

1135 AM     FLASH FLOOD      7 WSW MOBILE            33.02N 112.38W
07/25/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            HWY 238 CLOSED BETWEEN MPS 14 AND 38.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:57 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Jul 25, 4:45 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 6:27 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 25, 7:14 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 7:38 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 7:57 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 25, 8:01 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 8:45 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 25, 8:51 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 25, 9:00 AM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Jul 25, 9:39 AM MSTAreal Flood AdvisoryPSRMaricopa17 min
Jul 25, 9:47 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 25, 9:56 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa8 hr
Jul 25, 10:08 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 25, 10:16 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 10:41 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 12:35 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 12:54 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 25, 2:10 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 25, 2:14 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 25, 2:18 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 25, 3:29 PM MSTSpecial Weather StatementPSRLa Paz31 min
Jul 25, 4:02 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.